Abstract: We report a case of a 57-year-old man who presented with decreased visual acuity in the left eye secondary to nonarteritic anterior ischemic optic neuropathy (NAION) while on therapy with interferon-α for hepatitis C. Fundus fluorescein angiography revealed late leakage of both optic discs, consistent with bilateral disease. One week later, the patient developed clinical signs and symptoms consistent with NAION in the fellow eye. Fluorescein angiography may play an important role in identifying subclinical NAION in patients taking interferon-α.
Neuro-Ophthalmology Service (DMC, SL, DM), Massachusetts Eye and Ear Infirmary, Harvard Medical School, Boston, Massachusetts; and the Department of Ophthalmology and Visual Science (DM), Havener Eye Institute, The Ohio State University, Wexner Medical Center, Columbus, Ohio.
Address correspondence to Dimosthenis Mantopoulos, MD, The Ohio State University, Wexner Medical Center, Havener Eye Institute, Department of Ophthalmology and Visual Science, 915 Olentangy River Road, Columbus, OH 43212; E-mail: firstname.lastname@example.org
The authors report no conflicts of interest.